Cycloserine induced psychosis among patient's on second line treatment for drug resistant tuberculosis in Bauchi and Port Harcourt, Nigeria
Background: Adverse effects from second line drugs used in MDRTB treatment include neuropsychiatric effects which are usually very significant as they may cause anxiety and lead to default and poor adherence by patients if quick recognition and intervention is not available. This case series aims highlight the occurrence of cycloserine related psychosis among patient on treatment for MDR-TB in Nigeria, with the objective of promoting adequate evaluation and quick response and treatment to this important ADR.
Method: The case records of 3 patients from two MDR-TB in-patient treatment centers in Nigeria and a review of the existing literature was utilized.
Results: An association was found with the use of Cycloserine and development of Psychosis during the management of these patients with MDR-TB. Early recognition and quick treatment is required to ensure treatment continuation and resolution of the ADR.
Conclusion: Patients with MDR-TB on Cycloserine containing CAT IV regimen should be monitored closely for neuropsychiatric side effects for early diagnosis, prevention and treatment.
Keywords: Cycloserine; Multi-drug resistant tuberculosis; Adverse Drug Reactions; Psychosis;Nigeria
Copyright belongs to the Nigerian Medical Association (Rivers State Branch).
This journal provides immediate open access to its content on the principle that making research freely available to the public supports a greater global exchange of knowledge. It is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.